Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
131 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

My husbands legs are swollen, red and hot to the

Answered by
Dr.
Dr. Aaron Branch

General & Family Physician

Practicing since :2011

Answered : 872 Questions

default
Posted on Sat, 23 Feb 2019 in Veins and Arteries
Question: My husbands legs are swollen, red and hot to the touch . He is on blood pressure meds. a water pill and gabapentin. any suggestions on how to relieve the pain and swollen legs?
doctor
Answered by Dr. Aaron Branch 1 hour later
Brief Answer:
Please see the detailed answer below

Detailed Answer:
Hello, I'm Dr. Branch,
Thanks for using 'Ask A Doctor' service.

My first question would be how long his legs have been like this? If it is recent, or they have just recently gotten worse, there are a few causes I would be concerned about.

One is a side effect from a certain kind of blood pressure medication called a calcium-channel blocker, usually amlodipine. Other possibilities would be acute heart failure, a problem with your kidneys, or rarely a blood clot in both legs.

If this has been going on for a long time (longer than a month), then the chronic venous disease is the most likely diagnosis.

Infection would be unlikely if it is in both legs. Other possibilities that could contribute would be heart failure or sleep apnea. For venous disease, it sounds like you are doing everything that would be recommended: leg elevation, compression stockings, and exercise.

If these are not effective, there are some medications that can be used to help blood flow, such as aspirin or horse chestnut seed extract (usually 300 mg twice daily), which has been shown to help with oedema in venous disease. Finally, there are surgical options such as vein ablation if everything else is unsuccessful.

If your husband has heart failure, then use of the water pills would be the most effective, but you should use these under the supervision of a doctor to make sure he does not use too much at once which could possibly hurt his kidneys.

I hope that helps, please let me know if you have any questions about any of that and I would be glad to discuss it further with you.

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Aaron Branch 1 hour later
this is what he wants me to tell you. In 2012 we had a tramatic experience and he was forced to retire early. So for quite sometime he sat around drinking beer and sitting at his computer listening to music. It started out with intermitten pain, and some numbness. Now they are numb most of the time. He says it feels like an internal numbness. now the surface of his skin is tender and raw he can hardly stand to put socks on. There have been a couple occasions when his skin has split due to them being so tight. And, I kind of lied he doesn't drink enough water, He does not elevate his feet very often. He is on pain medication, but hes afraid to go to the dr. So can you please give me some dos and don'ts to get him feeling better so he'll actually go to the Dr.
doctor
Answered by Dr. Aaron Branch 1 hour later
Brief Answer:
See below

Detailed Answer:
I'm not sure if I can add much to what I said before. The numbness (neuropathy) may be due to alcohol. If the skin is breaking open, that could lead to infection, and if his legs are very red and tender, I would recommend getting evaluated in case he needs antibiotics. Otherwise he should elevate the legs to help with the swelling.

It does sound like he needs to be seen by a doctor so I would encourage him to do that. Especially if he has an infection, he will need antibiotics, otherwise it is unlikely to get better and may become dangerous.

Sorry I can't help more, please let me know if you have any other questions and I would be glad to help any way I can.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on